Although hot flashes are most commonly associated with menopause, this uncomfortable feeling can also be a side effect that occurs in patients with cancer who are being treated with hormone therapy.
Because certain malignancies are dependent on sex hormones for growth, like subtypes with breast and prostate cancers, patients are treated with hormone therapies that deprive cancers of these sex hormones.
As a result, hot flashes – similar to that of menopause – can occur. Arjun Gupta, M.D., an oncologist at UT Southwestern’s Simmons Cancer Center, defined these hot flashes as, “uncomfortable episodes of a sudden sensation of heat originating in the upper part of the body and spreading throughout.”
Although hot flashes may only last a few minutes, they are typically accompanied with and followed by sweating and anxiety. These episodes can occur anywhere, anytime – sporadically or even several times a day – and worst yet, can even happen during sleep.
“They can be very troubling, and can disturb sleep and daily activities,” Gupta said in an interview with CURE. “Recognizing and reporting them to your oncologist is the first step towards treating them.”
The exact reasoning for hot flashes is unknown, because they can be a result of the cancer itself, or from infection or other medications, like steroids, that may also cause sweating.
Although they are similar to hot flashes that occur in women going through menopause, there are some differences. For example, both occurrences arise from a relative lack of sex hormones in the body. However, the main difference is in how they are treated.
“Patients with menopausal hot flashes can be treated by hormone replacement therapy (external sex hormones, such as estrogen and progesterone). Sex hormones cannot be used to treat hot flashes associated with anti-hormonal therapy used to treat cancer, since the goal of anti-hormonal therapy in these patients is to reduce levels of sex hormones,” explained Gupta.
Another big difference between the two: Hormone therapy-related hot flashes can also occur in men.
To address this side effect, Gupta highly recommends for patients to let physicians know about the problem. They can be managed in a variety of ways, including through prevention, treatment, and even with nonmedication-based techniques that can be tried first and foremost.
First, Gupta urges patients to maintain a symptom diary that documents the number, intensity and duration of hot flashes.
“Patients may or may not have individual triggers for hot flashes and are in the best position to identify what sets these off,” he added. “Commonly, smoking, heavy alcohol use, a hot bath or a heavy meal can set them off. Maintaining a diary to document what set them off, how long they lasted, what improved it, can help your oncologist and you to come up with simple lifestyle changes that may prevent their onset.”
In conjunction with this, lifestyle changes may help patients offset this side effect without having to resort to medicine. “First line treatment for hot flashes is lifestyle changes, such as avoiding smoking, excess alcohol or coffee and performing relaxing exercise through yoga or exercise,” Gupta said. “A majority of these activities are 'in your own hands', and it is important to know what you can personally do to prevent their onset.”
If these strategies do not work, physicians can also prescribe medications. In this case, non-hormonal medications are used to treat hormone therapy–related hot flashes, including antidepressant medications. In addition, men can be treated with additional drugs, such as Megace (megestrol acetate).
Lastly, herbal products, soy and acupuncture have been used, but the safety and efficacy of these interventions are unknown.
“There is currently insufficient data to support the routine use of some medications, including plant-based products such as Black cohosh and soya, and techniques such as acupuncture,” said Gupta. “Speak to your doctor if you would like to incorporate these therapies in your care. It is important to speak to your oncologist if you are using any over-the-counter medications/ herbal-products to treat hot flashes- these may have significant side effects or reactions with your other medications.”